Minnesota, 2012

Tornadoes and Flash Flood in Minnesota, May 4, 2012

May 4, 2012 · NWS FSD · 14 events in 3 counties and zones

Thunderstorms produced a variety of large hail, damaging winds, and brief tornadoes in southwest Minnesota on the afternoon of May 4th. There was also a report of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a variety of large hail, damaging winds, and brief tornadoes in southwest Minnesota on the afternoon of May 4th. There was also a report of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 11:37 AM CST, 7 minutes earlier.

Area forecast discussion, May 4, 11:37 AM CST, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT FRI MAY 4 2012

.DISCUSSION.../ISSUED AT 1100 AM CDT/
UPDATED THE ZFP AND GRIDS FOR CURRENT TRENDS. ROUND OF CONVECTION
CONTINUES TO PLOW EASTWARD THROUGHOUT EAST CENTRAL SD. IT MAY STAY
MAINLY CONFINED TO AREAS ALONG AND NORTH OF I 90 AS THE NEAR SURFACE
FRONTOGENESIS IS MAXIMIZED IN THOSE AREAS AS OPPOSED TO THE SOUTH OF
I 90. IN ADDITION...STRONG QG FORCING IN THE 850-700MB LAYER IS THE
STRONGEST IN THE NORTHERN PART OF OUR FORECAST AREA TODAY. BECAUSE
OF A LOT OF CLOUD DEBRIS...LOWERED MANY MAX TEMPERATURES ALONG AND
NORTH OF I 90 TODAY. BUT SO FAR DID NOT RADICALLY LOWER THEM AS
WITH THE DAYS GETTING LONGER AND WARM LOW LEVEL AIR MASS...ANY
BREAKS THIS AFTERNOON WILL ALLOW TEMPERATURES TO RISE DECENTLY.  /MJF

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONVECTION WILL BE WIDESPREAD THIS AFTERNOON ALONG AND NORTH OF THE
I 90 CORRIDOR...GRADUALLY TAPERING OFF FROM WEST TO EAST. UNDER THE
RAINFALL...IFR CONDITIONS IN THE HEAVIER RAIN WILL PERSIST FOR A
COUPLE OF HOURS...WITH HIGHER END MVFR TO VFR CONDITIONS OUTSIDE OF
THE RAINFALL. THEN AS A BOUNDARY AND SHORT WAVE MOVE INTO CENTRAL SD
LATER...ANOTHER ROUND OF CONVECTION IS POSSIBLE THIS EVENING IN THE
FORECAST AREA LASTING THROUGH THE OVERNIGHT HOURS IN OUR EASTERN
ZONES. THE BEST THREAT FOR THIS CONVECTION WILL PROBABLY BE ALONG
AND SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST CONTAMINATED BY
THIS CURRENT CONVECTION...WITH SEVERE WEATHER AND ERRATIC WINDS
POSSIBLE. BUT THUNDERSTORMS REALLY CANNOT BE RULED OUT NEARLY
ANYWHERE. FINALLY...MORE THUNDERSTORMS MAY DEVELOP LATE TONIGHT
BEHIND A SURFACE INVERTED TROUGH ONCE AGAIN IN CENTRAL SD. AS THE
LOW LEVEL JET INCREASES AHEAD OF THIS CONVECTION...SHOWERS AND
THUNDERSTORMS MAY THEN MOVE EASTWARD TO AREAS ALONG AND WEST OF I 29
SATURDAY MORNING. AGAIN WITH ANY RAINFALL...STRATUS IN THE IFR TO
MVFR CATEGORY IS CERTAINLY POSSIBLE.  /MJF

&&

.DISCUSSION.../ISSUED AT 355 AM CDT/
MAIN FORECAST CHALLENGE TODAY INTO TONIGHT WILL BE CONVECTION
CHANCES. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL
AND WESTERN SOUTH DAKOTA EXPECTED TO MANLY STAY NORTH OF OUR CWA
THIS MORNING. THUS A MOSTLY SUNNY AND WARM FRIDAY IS EXPECTED...WITH
HIGHS RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S CLOSER TO
THE MISSOURI RIVER VALLEY. WITH DEWPOINTS IN THE LOWER 60S AND STEEP
MID LEVEL LAPSE RATES...CAPE VALUES EXPECTED TO INCREASE TO AROUND
2000 J/KG DURING THE DAYTIME HOURS. HOWEVER WITHOUT A FORCING
MECHANISM...WE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY.

THINGS GET A BIT MORE INTERESTING AS WE APPROACH THE EVENING HOURS.
MODELS IN AGREEMENT THAT LOW LEVEL CONVERGENCE WILL INCREASE CLOSER
TO THE JAMES RIVER VALLEY AS A WEAK BOUNDARY APPROACHES. THIS SHOULD
BE ENOUGH TO BREAK THE CAP OUT THERE AND GET CONVECTION GOING. DEEP
LAYER BULK SHEAR IS EXPECTED TO BE ON THE ORDER OF 40 TO 50 KTS...SO
ANY STORMS THAT FORM ALONG THIS BOUNDARY WILL HAVE THE POTENTIAL TO
BECOME SUPERCELLS WITH LARGE HAIL AND STRONG WINDS. LOW LEVEL SHEAR
IS WEAK...SO TORNADO POTENTIAL IS INITIALLY EXPECTED TO BE LOW.
GIVEN THE LINEAR FORCING MECHANISM...THINKING IS THAT THESE INITIAL
SUPERCELLS WILL QUICKLY FORM INTO A LINE OF THUNDERSTORMS AND PUSH
OFF TO THE EAST SOUTHEAST. GIVEN THE AMPLE CAPE...AND 0-3KM SHEAR
VALUES AROUND 30KTS...THINK THIS LINE SHOULD BE ABLE TO MAINTAIN
ITSELF ACROSS THE CWA. STRONG DAMAGING WINDS AND HEAVY RAIN WILL BE
THE MAIN THREATS WITH THIS LINE...THOUGH MARGINALLY SEVERE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE IF IT CAN INTENSIFY INTO A FULL
MCS TYPE SYSTEM.

THE OPERATIONAL 12KM NAM IS FASTEST WITH CONVECTIVE
INITIATION...ALTHOUGH ITS COUNTERPART 4KM VERSION IS SLOWER. PREFER
THIS SLOWER SOLUTION...WITH INITIAL STORMS FIRING ALONG AND WEST OF
THE JAMES RIVER AROUND 0Z AND PROGRESSING THOUGH THE CWA DURING THE
OVERNIGHT HOURS. ALMOST ALL MODELS INITIATING CONVECTION AND SHOWING
SIGNS OF A MCS TYPE SYSTEM TRAVERSING THE AREA. BUT WITHOUT A STRONG
UPPER LEVEL WAVE...INITIATION WILL BE HEAVILY DEPENDENT ON LOW LEVEL
CONVERGENCE...THUS WILL HAVE TO WATCH THE PROGRESSION OF THE
BOUNDARY AND EVOLUTION OF INSTABILITY ACROSS THE CWA. IF INSTABILITY
IS LOWER OR THE BOUNDARY STAYS WEST OF THE INSTABILITY...THERE IS
STILL A CHANCE STORMS DO NOT INITIATE.

SHOULD SEE THE SUN MAKE ITS WAY BACK OUT ON SATURDAY BEHIND THE
OVERNIGHT CONVECTION. WILL BE ANOTHER WARM DAY WITH HIGHS IN THE 70S
AND 80S. INSTABILITY MAY BE EVEN A BIT HIGHER THAN ON FRIDAY...AT
LEAST 2000 J/KG OVER MOST OF THE CWA. AGAIN WE WILL REMAINED CAPPED
DURING THE DAYLIGHT HOURS. BUT AN EVEN STRONGER UPPER LEVEL WAVE AND
SURFACE BOUNDARY THAN FRIDAYS IS EXPECTED TO APPROACH THE JAMES
RIVER BY EVENING. THINKING IS THAT ANOTHER MCS WILL FORM OVER
CENTRAL SOUTH DAKOTA AND PUSH ACROSS OUR AREA DURING THE OVERNIGHT
HOURS. SHEAR AND INSTABILITY IMPRESSIVE ENOUGH THAT ANY MCS WOULD
MAINTAIN ITSELF ACROSS THE AREA...WITH STRONG DAMAGING WINDS AND
HEAVY RAIN THE MAIN THREATS. ALTHOUGH ISOLATED TORNADOES WILL AGAIN
BE POSSIBLE ALONG THE LEADING EDGE OF ANY LINE THAT FORMS.
CONFIDENCE IS ABOVE NORMAL THAT THIS FEATURE WILL FORM GIVEN THE
STRONG UPPER LEVEL WAVE AND LOW LEVEL BOUNDARY...BUT UNCERTAINTY
STILL EXISTS IN THE TIMING AND AMOUNT OF INSTABILITY...WHICH WILL
HAVE IMPACTS ON THE INTENSITY OF THE STORMS.

THE PATTERN FINALLY BEGINS TO CHANGE AS WE HEAD INTO SUNDAY. MAY
HAVE SOME LINGERING CONVECTION IN OUR FAR EAST EARLY...OTHERWISE A
DRY SUNDAY IS EXPECTED. WILL SEE A BUILDING TROUGH BEHIND SATURDAY
NIGHTS CONVECTION AS AN UPPER LEVEL LOW MOVES NEAR THE CANADIAN
BORDER. COOLER TEMPERATURES AND DRIER CONDITIONS ARE EXPECTED INTO
WEDNESDAY...WITH THIS FEATURE CONTROLLING OUR WEATHER. HIGHS WILL
GENERALLY BE IN THE 60S AND LOWS IN THE 40S SUNDAY THROUGH
WEDNESDAY. MAY SEE A FEW SHOWERS TUESDAY AS THE TROUGH AXIS PUSHES
ACROSS...OTHERWISE SHOULD REMAIN DRY THROUGH THIS PERIOD.

AS THE LOW PUSHES EAST...WILL SEE A BUILDING RIDGE LATER WEDNESDAY
INTO THURSDAY. THUS EXPECTING WE SEE A WARMING TREND BY LATE
WEEK...WITH HIGHS REBOUNDING INTO THE 70S. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 4, 10:49 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT FRI MAY 04 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT FRI MAY 04 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST TO
NORTHEASTWARD ACROSS THE AREA THIS AFTERNOON...MAINLY FROM THE I
90 CORRIDOR AND POINTS NORTHWARD. BECAUSE OF THIS ACTIVITY...A
LOT OF UNCERTAINTY HAS DEVELOPED TO EXACT TIMING AND LOCATION OF
SEVERE THUNDERSTORM POTENTIAL LATER TODAY AND TONIGHT. IT IS
POSSIBLE THAT EVENTUALLY...THE PRIMARY FOCUS FOR A SLIGHT RISK OF
SEVERE WEATHER WILL SHIFT TO AREAS SOUTH OF I 90 WHERE THE AIR
MASS HAS BEEN LEAST AFFECTED BY DAYTIME THUNDERSTORMS. HOWEVER
ONE CANNOT TOTALLY RULE OUT A CHANCE FOR SEVERE STORMS AT OTHER
LOCATIONS THROUGH THE EVENING HOURS AS ELEVATED INSTABILITY IS
QUITE HIGH. THIS EVENING...THE STRONGEST CELLS MAY HAVE GOLF BALL
SIZED HAIL AND WIND GUSTS AROUND 70 MPH...WITH AGAIN...THE BEST
CHANCES OCCURRING PROBABLY ALONG AND SOUTH OF I 90. STAY ALERT
FOR FURTHER UPDATES ON THIS EVOLVING SITUATION.

FLOODING...
THE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLASH
FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY
AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH
THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING...
ESPECIALLY ALONG THE I 90 CORRIDOR AND POINTS SOUTHWARD.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 56 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
May 4, 11:44 AM CST
Where
Pipestone County, 0.99 mi E of Pipestone Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.980, -96.300

Thunderstorm Wind, Nobles

When
May 4, 12:48 PM CST
Where
Nobles County, 1.47 mi NNE of Rushmore
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.640, -95.790

Tornado, Nobles

When
May 4, 1:03 PM CST to 1:05 PM CST
Where
Nobles County, 4.06 mi E of Rushmore to 4.27 mi NW of Org
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.630, -95.720

A brief tornado caused no reported damage.

Tornado, Nobles

When
May 4, 1:10 PM CST to 1:15 PM CST
Where
Nobles County, 2.56 mi WNW of Worthington to 1.37 mi WNW of Worthington
Rating
EF0
Path length
1.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.628, -95.650

A brief tornado caused no reported damage.

Hail, Nobles

When
May 4, 1:15 PM CST
Where
Nobles County, 1.22 mi NW of (Otg)worthington Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.660, -95.600

Thunderstorm Wind, Nobles

When
May 4, 1:15 PM CST
Where
Nobles County, 1.22 mi NW of (Otg)worthington Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.660, -95.600

Thunderstorm winds caused tree damage, including a few branches blown down.

Tornado, Nobles

When
May 4, 1:25 PM CST to 1:27 PM CST
Where
Nobles County, 5.53 mi N of Round Lake to 5.55 mi N of Round Lake
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
43.610, -95.470

A brief tornado caused no reported damage.

Tornado, Jackson

When
May 4, 1:40 PM CST to 1:42 PM CST
Where
Jackson County, 4.92 mi SW of Lakefield to 4.58 mi SW of Lakefield
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Public
Coordinates
43.630, -95.250

A brief tornado caused no reported damage.

Thunderstorm Wind, Jackson

When
May 4, 1:45 PM CST
Where
Jackson County, 4.71 mi WSW of Lakefield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.660, -95.270

Thunderstorm winds tore the roof off an open faced hog barn.

Tornado, Jackson

When
May 4, 1:49 PM CST to 1:50 PM CST
Where
Jackson County, 2.13 mi SSE of Lakefield to 2.3 mi SSE of Lakefield
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.650, -95.170

A brief tornado caused no reported damage.

Tornado, Jackson

When
May 4, 2:05 PM CST to 2:06 PM CST
Where
Jackson County, 4.92 mi SE of Lakefield to 5.05 mi W of Jackson
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.630, -95.110

A brief tornado caused no reported damage.

Hail, Jackson

When
May 4, 2:27 PM CST
Where
Jackson County, 3.14 mi NNE of Jackson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.690, -94.950

Flash Flood, Jackson

When
May 4, 2:30 PM CST to 2:45 PM CST
Where
Jackson County, 1.04 mi S of Lakefield to 0.35 mi SSE of Lakefield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.665, -95.180

Heavy rain caused flooding of Minnesota Highway 86.

Hail, Jackson

When
May 4, 2:57 PM CST
Where
Jackson County, 1.71 mi NE of Alpha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.650, -94.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382352, 382355, 382726, 382727, 382728, 382729, 382730, 382731, 382732, 382733, 382734, 382735, 382736, 382737.